Geriatric Toxicology Part 3 – Digoxin and CCBs

With Dr. May Yen

Digoxin and Calcium Channel Blockers are both medications that can cause unstable bradycardias. Patients who overdose on them can present extremely ill-appearing, and require rapid intervention and stabilization. In this final geri-tox episode, Dr. May Yen talks about identifying and managing patients, particularly older adults, with these overdoses. Who needs digibind? How much insulin is used in high-dose insulin euglycemic therapy? What are some last ditch efforts for severe calcium channel blocker overdoses? We also drop some board review pearls. For example, those halos classically associated with cardiac glycosides such as digoxin seem to be much more prevalent on board exams than in real life.

Image credit [1]

This entry was posted in Medications and Adverse Drug Events, Toxicology. Bookmark the permalink.

Hosted by

Christina Shenvi

MD, PhD, FACEP
Bio

Dr. Christina Shenvi is an associate professor of Emergency Medicine at the University of North Carolina. She is fellowship-trained in Geriatric Emergency Medicine and is the founder of GEMCast. She is the director of the UNC Office of Academic Excellence, president of the Association of Professional Women in Medical Sciences, co-directs the ACEP/CORD Teaching Fellowship, is on the Annals of EM editorial board, is on the Geriatric ED Accreditation board of governors, and she teaches and writes about time management at timeforyourlife.org.

Join the mailing list to get the latest GEDC updates in your inbox!